Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 28, NWS Springfield, MO

April 24, 20107 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2010, 2:21 PM CDT for 7 counties in Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 2:21 PM CDT (19:21 UTC)
Expired
Apr 24, 2010, 3:15 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Dade County, MO, Greene County, MO, Lawrence County, MO, Polk County, MO, Stone County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 4 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:48 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 24, 12:48 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SAT APR 24 2010

...SEVERE POTENTIAL UPDATE...

.DISCUSSION...

WIDESPREAD RAIN AND EMBEDDED THUNDER CONTINUED ACROSS SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS AT MIDDAY WITHIN A REGION
OF UPPER LEVEL DIFFLUENCE AHEAD OF A DEEP UPPER TROUGH MIGRATING
ACROSS THE PLAINS. A WELL DEFINED SHORTWAVE WAS TRACKING AROUND
THIS TROUGH INTO ARKANSAS WITH A SURFACE LOW PUSHING INTO SOUTH
CENTRAL MISSOURI.

THE LACK OF INSTABILITY HAS INHIBITED THE PRODUCTION OF DEEP
CONVECTION AND THE STRONGER STORMS THAT MOVED OUT OF ARKANSAS HAVE
SIGNIFICANTLY WEAKENED. WHILE AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT ACROSS SOUTH CENTRAL MISSOURI ALONG AND EAST OF THE
SURFACE LOW TRACK DUE TO THE FAVORABLE WIND FIELD...THE OVERALL
RISK OF SEVERE WEATHER IS DIMINISHING.

A MUCH GREATER RISK OF SIGNIFICANT SEVERE WEATHER WILL OCCUR
FARTHER EAST AND SOUTHEAST FROM THE LOWER MISSISSIPPI RIVER INTO
THE TENNESSEE AND OHIO RIVER VALLEYS.

OTHERWISE WIDESPREAD RAINFALL WILL CONTINUE MUCH OF THE AFTERNOON
BUT DIMINISH FROM THE SOUTH AS THE SHORTWAVE LIFTS NORTH. PRECIPITABLE
WATER VALUES NEAR 1.25 WILL SUPPORT EFFICIENT RAINFALL PRODUCTION.
LOCALIZED FLOODING WILL BE POSSIBLE GIVEN THE EXTENSIVE AND
PROLONGED NATURE OF THE RAINFALL.

FOSTER

&&

.AVIATION...

FLIGHT CATEGORIES WILL CONTINUE TO BE HIGHLY VARIABLE FOR THE NEXT
FEW HOURS UNTIL A COLD FRONT FINALLY PUSHES THROUGH THE OZARKS AND
ENDS THE RAIN TONIGHT. OVERNIGHT CONDITIONS WILL BE VFR ACROSS THE
AREA UNTIL SATURDAY MORNING WHEN A LOWERING CLOUD DECK AND POSSIBLE
FOG DEVELOPMENT OCCURS SHORTLY AFTER SUNRISE.

CROWE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 24, 12:09 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SAT APR 24 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1209 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK OF HAIL UP TO THE SIZE OF QUARTERS.
ELEVATED RISK OF THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.
LIMITED RISK OF TORNADOES.
ELEVATED RISK OF LIGHTNING.
LIMITED RISK OF FLOODING.

DISCUSSION...

 THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
 ACROSS SOUTH CENTRAL MISSOURI AS A STRONG STORM SYSTEM MOVES INTO
 THE REGION. THE RISK OF SEVERE WEATHER WILL BE INHIBITED BY
 LIMITED INSTABILITY. HOWEVER A FAVORABLE WIND FIELD COULD
 SUPPORT A FEW SEVERE STORMS ACROSS SOUTH CENTRAL MISSOURI...OR
 MAINLY EAST OF A LINE FROM BRANSON TO ROLLA. DAMAGING WINDS WILL
 BE THE PRIMARY THREAT WITH A LIMITED RISK FOR AN ISOLATED
 TORNADO.

 IN ADDITION MODERATE TO HEAVY RAINFALL COULD RESULT IN LOCALIZED
 FLOODING...ESPECIALLY WHERE HEAVIER SHOWERS AND STORMS TRACK
 OVER THE SAME AREAS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 ANOTHER STORM SYSTEM WILL BRING THE NEXT CHANCE OF STRONG TO
 SEVERE THUNDERSTORMS TO THE REGION LATE THIS COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH
 CENTRAL MISSOURI. STAY TUNED FOR LATER UPDATES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Apr 24, 1:38 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT SAT APR 24 2010

MOZ102>104-241915-
STONE MO-BARRY MO-TANEY MO-
138 PM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN TANEY...SOUTHEASTERN
BARRY AND SOUTHERN STONE COUNTIES UNTIL 215 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LAMPE...OR 10 MILES
SOUTHWEST OF KIMBERLING CITY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CAPE FAIR...GALENA...GOLDEN...INDIAN
POINT...KIMBERLING CITY...LAMPE...REEDS SPRING...SHELL KNOB...SILVER
DOLLAR CITY...WALNUT SHADE AND WEST BRANSON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TABLE ROCK
LAKE.

PEOPLE IN NORTHWESTERN TANEY...SOUTHEASTERN BARRY AND SOUTHERN STONE
COUNTIES...INCLUDING TABLE ROCK LAKE...KIMBERLING CITY...INDIAN POINT
AND WEST BRANSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:42 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas63 min
Apr 24, 1:49 PM CDTTornado WarningSGFPhelps46 min
Apr 24, 1:55 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney50 min
Apr 24, 2:51 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Laclede, Ozark, Pulaski, Shannon and 3 more54 min
Apr 24, 2:59 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Greene, Hickory, Laclede, Polk and 2 more61 min
Apr 24, 3:46 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Laclede, Phelps, Pulaski, Shannon and 2 more59 min
Apr 24, 4:39 PM CDTFlash Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Apr 24, 4:47 PM CDTAreal Flood WarningSGFVernon7 hr
Apr 24, 5:18 PM CDTRiver Flood WarningSGFVernon5 days
Apr 24, 5:18 PM CDTRiver Flood WarningSGFBourbon14 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.